North Dakota, 2010

High Wind in North Dakota, June 18, 2010

June 18, 2010 · NWS BIS · 26 events in 26 counties and zones

A deep low pressure system lifting north into south central Canada brought strong westerly winds to the Northern Plains Friday, June 18th. A strong pressure gradient was in place across southwest and south central North Dakota, where sustained winds of 40 miles per hour and gusts to around 60 miles per hour were common.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system lifting north into south central Canada brought strong westerly winds to the Northern Plains Friday, June 18th. A strong pressure gradient was in place across southwest and south central North Dakota, where sustained winds of 40 miles per hour and gusts to around 60 miles per hour were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 3:19 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 3:19 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT FRI JUN 18 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG WINDS
TODAY AND CHANCES FOR SHOWERS AND THUNDERSTORMS OFF AND ON THROUGH
SUNDAY NIGHT. A MODEL BLEND WAS PREFERRED.

CURRENTLY...THE STRONG UPPER LOW WHICH BROUGHT SEVERE WEATHER TO
MUCH OF THE NORTHERN PLAINS THE PAST 36 HOURS OR SO HAS LIFTED INTO
EXTREME SOUTH CENTRAL CANADA. WRAP AROUND PRECIPITATION CONTINUES TO
PUSH SOUTHEAST INTO WEST AND CENTRAL NORTH DAKOTA THIS EARLY MORNING
AND AS EXPECTED CONSISTS OF ALL SHOWERS AND NO THUNDER ACTIVITY. A
STRONG PRESSURE GRADIENT IS RESULTING IN GUSTY WESTERLY WINDS OVER
MUCH OF THE FORECAST AREA. RIGHT NOW (3AM CDT) THE STRONGEST WINDS
ARE LOCATED OVER THE SOUTHWEST AND NORTH CENTRAL. THE AREA OF
SHOWERS SEEMS TO BE ENABLING STRONGER WINDS ALOFT TO REACH THE
SURFACE...WITH THIS ESPECIALLY EVIDENT AT DIK WHICH GUSTED TO NEAR
50 MPH ONCE PRECIPITATION APPROACHED.

MODELS HAVE CONTINUED TO TREND DOWNWARDS IN REGARDS TO OUR WIND
MAGNITUDES FOR TODAY...BUT SHOULD STILL REACH CRITERIA IN SOME
LOCATIONS. THIS WILL BE ESPECIALLY TRUE OVER THE HIGHER TERRAIN OF
THE SOUTHWEST WHERE BUFFER SOUNDING DATA INDICATES NEAR 35KTS
SUSTAINED. FURTHER EAST IS QUESTIONABLE BUT EVEN HERE BUFFER
SOUNDINGS ARE HINTING AT CLOSE TO 50KTS POSSIBLY MIXING TO THE
SURFACE. ALTHOUGH NOT ENTIRELY EXCITED...ENOUGH UNCERTAINTY AT THIS
POINT TO LEAVE ALONE OUR CURRENT WIND HEADLINES WITH THE WARNING
SOUTH AND THE ADVISORY NORTH. BEST TIME PERIOD FOR HIGH WIND WILL BE
THROUGH THIS MORNING TILL AROUND MID AFTERNOON WHEN WINDS SHOULD
START WINDING DOWN AS GRADIENT FORCING AND THE STRONGER PRESSURE
RISES SUBSIDE.

WRAP AROUND SHOWERS WILL PLAGUE MUCH OF WEST AND CENTRAL ND FROM
THIS MORNING THROUGH THIS EVENING. ALONG AND SOUTH OF I94 WILL SEE
LIGHTER QPF AMOUNTS AND LOWER CHANCES FOR RAIN...WHILE ACROSS THE
NORTH SHOWERS WILL BE DEFINITE WITH UPWARDS TO ANOTHER COUPLE OF
TENTHS OF PRECIP BEFORE ALL SHOWERS DISSIPATE LATER THIS EVENING AND
AFTER MIDNIGHT. THE RAIN...WIND AND INCREASED CLOUD COVER TODAY WILL
RESULT IN TEMPERATURES IN THE 60S FOR MOST PLACES. THIS WILL BE
10-20 DEGREES BELOW AVERAGE FOR THIS TIME OF YEAR.

ALTHOUGH AM NOT EXPECTING ANY SEVERE WEATHER OUTBREAKS THIS
WEEKEND...WE DO REMAIN IN AN ACTIVE WEST-SOUTHWESTERLY FLOW REGIME.
WILL MAINTAIN CHANCES FOR THUNDERSTORMS SATURDAY AFTERNOON ALL THE
WAY THROUGH SUNDAY NIGHT AS ALL GUIDANCE DEPICTS RETURN FLOW
INCREASING MOISTURE AND DAYTIME DESTABILIZATION OVER THE
DAKOTAS...ALONG WITH SEVERAL EMBEDDED DISTURBANCES EJECTING FROM A
WEST COAST TROUGH AND PUSHING INTO THE NORTHERN PLAINS. ALONG WITH
THE RETURN FLOW WE SHOULD ALSO SEE A NICE MODERATION IN TEMPERATURES
BACK TOWARDS NORMAL INTO THE 70S TO NEAR 80 SAT-SUN.

.LONG TERM...MONDAY THROUGH FRIDAY...
THE LONG TERM BEGINS WITH SOUTHWESTERLY FLOW AT 500 HPA FROM
SOUTHERN CALIFORNIA INTO THE NORTHERN PLAINS WITH AN UPPER LEVEL LOW
MOVING INTO THE NORTHERN ROCKIES. AN INVERTED SURFACE TROUGH
DEVELOPS OVER CENTRAL MONTANA AND MOVES EASTWARD INTO TUESDAY
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.
SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY THROUGH THURSDAY NIGHT AS
SHORTWAVE RIDGING BUILDS INTO THE PLAINS. SHORTWAVE TROUGHS MOVING
THROUGH THE FLOW UNDERCUT THE RIDGE LATE IN THE PERIOD WHICH COULD
BRING PRECIPITATION TO THE SOUTHERN TIER OF NORTH DAKOTA. MODELS
INDICATE NEAR NORMAL TEMPERATURES TO BEGIN THE LONG TERM WITH A
SLIGHT WARMING TREND THROUGH MID WEEK.

&&

.AVIATION...

500 HPA CLOSED UPPER LEVEL LOW SITS NEARLY OVERTOP OF A
SURFACE LOW OVER LAKE WINNEPEG WITH A STRENGTHENING PRESSURE
GRADIENT.  RAIN SHOWERS OVER NORTHERN NORTH DAKOTA EFFECTING MAINLY
KISN AS OF 230 AM CDT. SYSTEM IS FORECAST TO REMAIN NEARLY
VERTICALLY STACKED THROUGH FRIDAY WITH A STRENGTHENING PRESSURE
GRADIENT OVER THE NORTHERN PLAINS.  EXPECT WEST WINDS OF 25 TO 35
KNOTS TODAY WITH GUSTS AS HIGH AS 45 KNOTS. STRONGEST WINDS ARE
EXPECTED AT KDIK...KBIS...AND KJMS. RAIN SHOWERS CURRENTLY OVER THE
NORTHERN NORTH DAKOTA ARE EXPECTED TO CONTINUE THROUGH THE DAY
EFFECTING MAINLY THE NORTHERN TAF SITES WITH A FEW SHOWERS AT KDIK
AND KBIS IN THE MORNING AND AFTERNOON. MAINLY MVFR CEILINGS TODAY AT
KISN...KMOT...KDIK AND KBIS. CEILINGS LIFT TO VFR AFTER 00 UTC
SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017>023-025-031>037-040>048-050-051.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ001>005-009>013.

&&

SHORT TERM...NH
LONG TERM/AVIATION...DC/HW
Hazardous weather outlook, Jun 18, 4:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT FRI JUN 18 2010

NDZ001>005-009>013-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
500 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TODAY. A WIND ADVISORY WILL BE IN EFFECT
UNTIL EARLY THIS EVENING. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>023-025-031>037-040>048-050-051-191000-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
500 AM CDT FRI JUN 18 2010 /400 AM MDT FRI JUN 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS ARE EXPECTED TODAY. A HIGH WIND WARNING WILL BE IN
EFFECT UNTIL EARLY THIS EVENING. SEE WWW.WEATHER.GOV/BIS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUED UNSETTLED WEATHER PATTERN WITH THE CHANCE OF
THUNDERSTORMS IS IN THE FORECAST BEGINNING SATURDAY AFTERNOON
THROUGH AT LEAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, McIntosh

When
June 18, 7:00 AM CST to 2:00 PM CST
Where
McIntosh forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, Adams

When
June 18, 8:00 AM CST to 4:00 PM CST
Where
Adams forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
June 18, 8:00 AM CST to 4:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with peak gusts to around 60 mph were common across Hettinger County during the late morning and afternoon.

High Wind, Golden Valley

When
June 18, 8:00 AM CST to 4:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with peak gusts to around 60 mph were common across Golden Valley County during the late morning and afternoon.

High Wind, McKenzie

When
June 18, 8:00 AM CST to 1:00 PM CST
Where
McKenzie forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

High Wind, Bowman

When
June 18, 9:00 AM CST to 3:00 PM CST
Where
Bowman forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Kidder

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
Kidder forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of Kidder County during the late morning and afternoon.

High Wind, Logan

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of Logan County during the late morning and afternoon.

High Wind, Stutsman

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
Stutsman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of Stutsman County during the late morning and afternoon.

High Wind, Foster

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
Foster forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Public
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, La Moure

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
La Moure forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of LaMoure County during the late morning and afternoon.

High Wind, Dickey

When
June 18, 9:00 AM CST to 4:00 PM CST
Where
Dickey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of Dickey County during the late morning and afternoon.

High Wind, Dunn

When
June 18, 10:00 AM CST to 4:00 PM CST
Where
Dunn forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with peak gusts to around 60 mph were common across portions of Dunn County during the late morning and afternoon.

High Wind, Burleigh

When
June 18, 10:00 AM CST to 3:00 PM CST
Where
Burleigh forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
RAWS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Emmons

When
June 18, 10:00 AM CST to 3:00 PM CST
Where
Emmons forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Sustained winds to 40 mph were common across portions of Emmons County during the late morning and afternoon.

High Wind, Wells

When
June 18, 10:00 AM CST to 4:00 PM CST
Where
Wells forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were common across portions of Wells County during the late morning and afternoon.

High Wind, Slope

When
June 18, 11:00 AM CST to 4:00 PM CST
Where
Slope forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
June 18, 11:00 AM CST to 4:00 PM CST
Where
Stark forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Billings

When
June 18, 11:00 AM CST to 4:00 PM CST
Where
Billings forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
June 18, 11:00 AM CST to 4:00 PM CST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were common across portions of Sheridan County during the late morning and afternoon.

High Wind, Sioux

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
Sioux forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
RAWS

High Wind, Morton

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
Morton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

Sustained winds of 40 mph were common across Morton County during the late morning and afternoon.

High Wind, Grant

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were common across Grant County during the late morning and afternoon.

High Wind, Mercer

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
Mercer forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were common across portions of Mercer County during the late morning and afternoon.

High Wind, Oliver

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
Oliver forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were common across portions of Oliver County during the late morning and afternoon.

High Wind, McLean

When
June 18, 12:00 PM CST to 4:00 PM CST
Where
McLean forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet

Sustained winds of 40 mph were common across portions of McLean County during the late morning and afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239929, 239900, 239907, 239908, 239910, 239899, 239930, 239931, 239932, 239933, 239935, 239936, 239912, 239924, 239927, 239934, 239897, 239901, 239909, 239926, 239914, 239916, 239917, 239921, 239922, 239923.